North Carolina, 2008

Damaging Winds in North Carolina, June 29, 2008

June 29, 2008 · NWS ILM · 3 events in 2 counties and zones

A disturbance aloft across southern Georgia backed the mid-level flow and increased the mid-level wind speeds across the area during the afternoon. Moderate instability aided thunderstorm development and allowed the fast moving thunderstorms to reach severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A disturbance aloft across southern Georgia backed the mid-level flow and increased the mid-level wind speeds across the area during the afternoon. Moderate instability aided thunderstorm development and allowed the fast moving thunderstorms to reach severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 29, 1:50 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 29, 1:50 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT SUN JUN 29 2008

.SYNOPSIS...
A TYPICAL SUMMERTIME PATTERN WILL PREVAIL ACROSS THE REGION INTO
MONDAY WITH A VERY WARM AND MOIST AIRMASS PROVIDING A CHANCE OF
SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE
AREA MONDAY NIGHT FOLLOWED BY SLIGHTLY COOLER AND DRIER CONDITIONS
FOR TUESDAY AND WEDNESDAY. BERMUDA HIGH PRESSURE WILL RETURN FOR THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...SEVERE THUNDERSTORM WATCH #640 RUNS THROUGH 9 PM
LOCAL TIME FOR OUR FORECAST AREA MINUS THE CAPE FEAR COUNTIES OF
BRUNSWICK...PENDER AND NEW HANOVER. A FOLLOWUP WATCH MAY BE ISSUED
IN THE NEXT COUPLE OF HOURS TO ADDRESS THESE COUNTIES AND/OR OTHERS
ACROSS EASTERN NC. A DISTURBANCE ALOFT ACROSS SOUTHERN GEORGIA HAS
BACKED THE MID-LEVEL FLOW AND INCREASED MID-LEVEL WIND SPEEDS ACROSS
THE AREA THIS AFTERNOON. CAPE VALUES OF 2000-3000 J/KG AND LIFTED
INDICES AS LOW AS -7 ARE HELPING FEED THUNDERSTORM DEVELOPMENT. WITH
THE STRONGER WINDS AND SOME SLIGHT VEERING OF THE WIND PROFILES WITH
HEIGHT...STORMS ARE ABLE TO ORGANIZE THEMSELVES INTO LINE SEGMENTS
AND SHORT BOWS. IF STORMS CAN ACHIEVE ENOUGH COVERAGE AND DEVELOP A
SUBSTANTIAL COLD POOL AT THE SURFACE...WIDESPREAD DAMAGING WINDS
COULD RESULT ON THE LEADING EDGE OF T-STORM OUTFLOWS.

50-70% AREAL COVERAGE OF STORMS IS EXPECTED THROUGH EARLY EVENING
WHEN THE INITIAL ACTIVITY SHOULD SHIFT NORTH AND EAST OF THE AREA.
THE DISTURBANCE ALOFT WILL THEN PUSH ACROSS OVERNIGHT. NEW STORMS
OUT OVER THE COASTAL WATERS ARE ALMOST GUARANTEED...BUT LESS
INSTABILITY OVER LAND MEANS THERE IS SOME QUESTION HOW MUCH
REDEVELOPMENT WE WILL SEE. SREF PROBABILITIES FOR MEASURABLE
PRECIPITATION SHOW 40-50% CHANCES FOR RAIN INLAND OVERNIGHT
INCREASING TO 80-100% OFFSHORE.

LOWS TEMPS OVERNIGHT WILL DEPEND ON CONVECTIVE BEHAVIOR SINCE A
SUDDEN CLOUDBURST COULD PUSH TEMPS DOWN TO AROUND 70 AT ALMOST ANY
TIME. LOW TO MID 70S ARE EXPECTED MOST AREAS...WITH LITTLE FALL OFF
OVERNIGHT WITH SUBSTANTIAL CLOUD COVERAGE AND A VERY HUMID AIRMASS
PERSISTING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...NE MORE DAY OF A VERY MOIST SOUTHWEST FLOW
BEFORE EAST COAST TROUGH ADVANCES OFF THE COAST PUSHING A COLD FRONT
THROUGH. STILL A LOW CONFIDENCE FORECAST AS THE MODEL GUIDANCE
REGARDING POPS REMAINS BASICALLY USELESS THROUGH THE PERIOD. WILL
CONTINUE TO ADVERTISE THE HIGHEST POPS FOR MONDAY AFTERNOON TO MATCH
UP WITH YET ANOTHER VORT TRAVERSING THE FLOW AND THE PROXIMITY TO
THE SURFACE FRONT WHICH WILL BE LOCATED JUST INLAND. THE BEST CHANCE
WILL BE ALONG THE COAST.

CONTINUED WITH HIGHER POPS FOR THE COASTAL AREAS INTO MONDAY EVENING
WHERE AMPLE MID LEVEL MOISTURE LINGERS ALONG WITH THE AFOREMENTIONED
FORCING ELEMENTS.

MAV NUMBERS STILL HAVE LOW CHANCE POPS ALONG THE COAST TUESDAY WHICH
IS A BIT UNUSUAL SINCE ANY GENERATED QPF REMAINS WELL OFF THE COAST.
THERE IS ALWAYS A TENDENCY FOR FRONTS TO HANG UP THIS TIME OF YEAR
ALTHOUGH WITH A TROUGH OF THIS MAGNITUDE...THE PROGRESSION SEEMS
DOABLE. WILL MAINTAIN SLIGHT CHANCE ALONG THE COAST JUST IN CASE.

TEMPERATURE GUIDANCE GETS INTERESTING LATE AS AXIS OF COOLER AIR
MOVES THROUGH THE AREA BY WEDNESDAY MORNING. A REFRESHING 55 IS
SHOWING UP IN LUMBERTON WITH 61 IN FLORENCE AND MIDDLE 60S ALONG THE
COAST. SEEMS A BIT COOL AND CONSIDERING THE GUIDANCE HASNT SEEN A
LOT OF THESE SITUATIONS...WILL CONTINUE TO INCREASE A BIT.
OTHERWISE...WILL CONTINUE TO TRIM BACK WARMER MAV NUMBERS THROUGH
THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...LIGHT AND VARIABLE SFC FLOW TO START THE PD AS
THE BOUNDARY COMPLETELY DISSIPATES. DEWPOINTS WILL STILL BE RUNNING
BELOW NORMAL BUT WILL TEND TO INC...ESP ALONG THE COAST WITH HELP
FROM THE SEABREEZE AS THE FLOW GRADUALLY TURNS MORE ONSHORE.
MOISTURE WILL REMAIN INSUFFICIENT TO SUPPORT ANY PRECIP. PIEDMONT
TROUGH DEVELOPS BY THURSDAY BUT THE DEEP MOISTURE WILL REMAIN
OFFSHORE AND ANOTHER DRY AND NR CLIMO AFTERNOON EXPECTED.

FRIDAY THROUGH THE WEEKEND SHOULD BRING CONDITIONS PRETTY TYPICAL OF
JULY. TEMPS NR CLIMO AND A 30-ISH PERCENT OF COVERAGE OF AFTERNOON
TSTMS BOTH TRIGGERED BY THE PRESENCE OF THE PIEDMONT TROUGH AND THE
SEABREEZE.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
14Z SFC ANALYSIS INDICATED HIGHEST T/TD NORTHEAST OF ILM AND
SOUTHWEST OF CHS. 12Z 85H ANALYSIS INDICATING THE SAME WITH
DIVERGENT FLOW/WEAK RIDGING WEST OF CHS. 12Z 85H TROUGHS WERE NOTED
NORTHEAST OF ILM AND ENTERING GA. THE SEA BREEZE AT 17Z WAS JUST
INLAND OF THE COASTAL TERMINALS BUT CLOSEST TO ILM.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING OVER THE NEXT
SEVERAL HOURS. GFS/NAM INDICATING BEST OMEGAS ALONG THE COAST WHILE
NOT HARDLY ANY NEAR FLO/LBT. CU DEVELOPMENT HAS BEEN SUBDUED NEAR
MYR/CRE MOST LIKELY DUE TO EARLIER SHOWER ACTIVITY. BELIEVE IT WILL
BE MID TO LATE AFTERNOON BEFORE ANYTHING ERUPTS AND IT WILL LIKELY
BE ISOLATED AND INLAND OF THE COASTAL TERMINALS. THUS WILL INDICATE
VCTS/CB IN COASTAL TAFS THIS AFTERNOON.

PROGS INDICATING AN IMPULSE MOVING UP THE COAST THIS EVENING. WILL
CONTINUE WITH TEMPO GROUPS FOR THUNDERSTORMS AFTER 21-23Z FOR THE
COASTAL TERMINALS WITH VCTS/CB AT FLO/LBT. AFTER 06Z THUNDERSTORMS
SHOULD BE WELL NORTHWEST OF THE TERMINALS OR LINGERING JUST
OFFSHORE. OUTSIDE OF THUNDERSTORMS...VFR EXPECTED THROUGH MONDAY
MORNING. WINDS WILL GUST TO 25 KNOTS THIS AFTERNOON BEHIND THE SEA
BREEZE BOUNDARY. WINDS CONTINUE 5-10 KNOTS OVERNIGHT.

OUTLOOK SUNDAY THROUGH THURSDAY...A CHANCE FOR THUNDERSTORMS THROUGH
TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...THE GRADIENT HAS ACHIEVED ITS TIGHTEST POINT
THIS AFTERNOON WITH SUSTAINED SURFACE WINDS AROUND 20 KT WITH SOME
25 KT GUSTS NOW BEING OBSERVED ALONG THE COAST. SEAS ARE BUILDING TO
5 FT WITH SOME 6 FOOTERS AT THE OFFSHORE BUOYS. THERE IS STILL A
9-10 SECOND SWELL FROM THE SOUTHEAST BEING PRODUCED BY A LONG
EASTERLY FETCH SOUTH OF THE BERMUDA HIGH...STILL CONTROLLING THE
WEATHER OVER MUCH OF THE ATLANTIC. SMALL CRAFT ADVISORIES WILL
REMAIN IN EFFECT FOR WINDS APPROACHING 25 KT AND SEAS NEAR 6 FT.

THUNDERSTORMS HAVE DEVELOPED OVER THE LANDMASS AND ARE MOVING
RAPIDLY NORTHEAST. SOME MAY IMPACT THE COASTAL WATERS THIS AFTERNOON
THROUGH EARLY EVENING...BUT A MORE CONCENTRATED BATCH OF CONVECTION
IS EXPECTED TO DEVELOP OVER THE WATERS LATE THIS EVENING. VARIABLE
AND GUSTY WINDS ARE VERY LIKELY IN THE VICINITY OF ANY CONVECTION.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...SOUTHWEST FLOW CONTINUES THROUGH MONDAY EVENING
WITH THE FLOW TURNING NORTHWEST BETWEEN 0600 AND 1200 TUESDAY
MORNING. LITTLE CHANGE IN WIND FIELDS THIS CYCLE AND THEREFOR NO
CHANGE IN SEAS MONDAY. WILL CONTINUE WITH SMALL CRAFT FOR NORTHERN
ZONES THROUGH 0300 UTC TUESDAY MORNING. VERY WEAK WINDS SETTLE OVER
THE WATERS TUESDAY AS SURFACE HIGH REMAINS WELL TO THE WEST AND
FRONT JUST TO THE EAST OF THE WATERS. WILL USE 10 KNOTS OR LESS WITH
A VARIABLE DIRECTION AS SEA BREEZE INFLUENCE SHOULD KEEP THE
DIRECTION IN FLUX.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...THE LAST VESTIGE OF THE COLD FRONT WILL BE THE
LACK OF ANY APPRECIABLE PRESSURE PATTERN WEDNESDAY. THIS WILL BRING
GENERALLY LIGHT AND VARIABLE WINDS ALTHOUGH AS THE DAY WEARS ON A
LIGHT SOUTHERLY COMPONENT SHOULD DEVELOP. A SLIGHT VEER AND INCREASE
IN SPEED WILL ROUND OUT THE PD. BERMUDA HIGH WILL BRING S TO SW
WINDS ACRS THE FCST AREA THAT SHOULD REMAIN CAPPED AT 10 KTS BUT
OCCASIONALLY MIXING WILL LEAD TO 15 KT WINDS. SEAS WILL REMAIN IN
THE 2 TO 3 FT RANGE ALMOST EXCLUSIVELY AS A SHORT PD WIND WAVE WITH
NO APPRECIABLE SWELL COMPONENT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR AMZ254-256.

     SMALL CRAFT ADVISORY UNTIL 11 PM EDT MONDAY FOR AMZ250-252.

&&

SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...MRR
Hazardous weather outlook, Jun 29, 12:42 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
142 PM EDT SUN JUN 29 2008

SCZ034-046-301200-
HORRY-GEORGETOWN-
142 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 640 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AND MONDAY NIGHT. SOME
OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-301200-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
142 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 640 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AND MONDAY NIGHT. SOME
OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-301200-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
142 PM EDT SUN JUN 29 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

A RESIDUAL 2 TO 3 FOOT SOUTHEAST GROUND SWELL WITH 10 SECOND
PERIODS COULD MAKE NAVIGATING THROUGH AREA INLETS TO AND FROM
THE ATLANTIC HAZARDOUS...ESPECIALLY DURING A FALLING TIDE. LOW
TIDE WILL OCCUR AROUND 1030 AM AND NEAR MIDNIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT.
HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.
AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AND MONDAY NIGHT. SOME
OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-301200-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
142 PM EDT SUN JUN 29 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

A RESIDUAL 2 TO 3 FOOT SOUTHEAST GROUND SWELL WITH 10 SECOND
PERIODS COULD MAKE NAVIGATING THROUGH AREA INLETS TO AND FROM
THE ATLANTIC HAZARDOUS...ESPECIALLY DURING A FALLING TIDE. LOW
TIDE WILL OCCUR AROUND 1030 AM AND NEAR MIDNIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT.
HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.
AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AND MONDAY NIGHT. SOME
OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-100-101-301200-
PENDER-BRUNSWICK-NEW HANOVER-
142 PM EDT SUN JUN 29 2008

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT.
HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.
AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AND MONDAY NIGHT. SOME
OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ256-301200-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
142 PM EDT SUN JUN 29 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 640 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A RESIDUAL 2 TO 3 FOOT SOUTHEAST GROUND SWELL WITH 10 SECOND
PERIODS COULD MAKE NAVIGATING THROUGH AREA INLETS TO AND FROM
THE ATLANTIC HAZARDOUS...ESPECIALLY DURING A FALLING TIDE. LOW
TIDE WILL OCCUR AROUND 1030 AM AND NEAR MIDNIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT.
HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.
AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AND MONDAY NIGHT. SOME
OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 2:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
328 PM EDT SUN JUN 29 2008

SCZ034-292000-
HORRY-
328 PM EDT SUN JUN 29 2008

...GUSTY WINDS AND SMALL HAIL EXPECTED...

AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF DONGOLA...OR 6 MILES SOUTHWEST OF CONWAY...MOVING NORTHEAST AT 35
MPH. THIS THUNDERSTORM IS LIKELY PRODUCING 45 MPH WINDS AND SMALL
HAIL. NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS THUNDERSTORM.

COMMUNITIES IN THE PATH OF THESE STORMS ARE CONWAY...ADRIAN...
HAMMOND...HAND...HICKORY GROVE AND HOMEWOOD.

IF THIS STORM STRENGTHENS FURTHER...A WARNING MAY NEED TO BE ISSUED.

TRA

The radar

The Wilmington radar (KLTX), 54 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
June 29, 2:55 PM EST to 2:57 PM EST
Where
Columbus County, 6 mi N of Whiteville
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
34.417, -78.700

A spotter reported a large limb, 12 inches in diameter, fell onto a power line and knocked the power line to the ground.

Thunderstorm Wind, Pender

When
June 29, 3:43 PM EST to 3:45 PM EST
Where
Pender County, Atkinson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.530, -78.170

A large tree was reportedly snapped by the wind.

Thunderstorm Wind, Pender

When
June 29, 4:09 PM EST to 4:11 PM EST
Where
Pender County, 2.41 mi SW of Watha
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.623, -77.997

Trees were reported down across Shiloh Road. The report was relayed by the fire department.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117698, 117699, 117695.